search feedback link archive home

Parathyroid hormone may help battle osteoporosis

Doctors control spread of antibiotic-resistant bug

Healthier cattle feed benefits animals and people

Younger than 55? Alcohol risks outweigh benefits

Women have poorer body image than men

Finding disease genes may not be so difficult

Drug users need regular medical, drug abuse care

Study links child's depression with later obesity

RAND: US faces healthcare 'quality deficit'

Exercise keeps women's minds in shape


The Natural Pharmacist: Striking a Balance

Perk Up with Periwinkle

The Natural Pharmacist: Introducing Christopher Terf, R.Ph.

Cleansing the Inner Self

Chronobiology: The Rhythm Method for Overall Health


May 19, 2000
Unnatural Results from Natural Remedies
Herbs and drugs don't always mix
By Ivan Oransky, M.D.

illustration: Carrie Cox

Herbal supplements are perfectly safe, right? Try telling that to the 70-year-old man who suffered bleeding in his eye after accidentally combining regular aspirin with ginkgo biloba. Aspirin thins the blood, and ginkgo, which is thought to reduce clotting and improve blood flow, intensified the results. In another case, a 50-year-old woman developed nausea, weakness, and confusion when she combined her prescription antidepressant with a daily dose of St. John's wort, a popular herbal antidepressant. Even worse, a combination of ginkgo and the blood thinner warfarin (Coumadin) caused a 78-year-old woman to suffer a stroke.

What all these cases demonstrate is that presumably harmless herbal supplements, when combined with certain medications, can be quite dangerous. That's because in many cases, the enzymes responsible for breaking down prescribed drugs are the same as those responsible for breaking down herbal remedies. While your enzymes are busy breaking down one substance, levels of the other can rise, often to toxic levels. In some cases, the herbal supplement can work to cancel out the prescription medicine you are taking.

A recent report in the Lancet described an alarming example of this kind of interference. The medical journal cited a groundbreaking study in which St. John's wort caused the early metabolization of prescription medications, including a protease inhibitor used to treat HIV, and the birth control pill. The early metabolization of the birth control pill resulted in an effectiveness drop-off of 50 percent, according to the study. The FDA issued an advisory in February warning doctors and patients to use caution with St. John's wort, noting that its use may influence the effectiveness of other important prescription drugs as well, including those used to treat heart disease, cancer, depression, asthma, emphysema, and seizures.

Elderly patients are especially at risk for bad interactions between prescription drugs and herbal supplements. Those taking blood thinners, including aspirin and warfarin, can put themselves at risk for excessive bleeding if they also take supplements such as garlic, ginseng, ginger (normally used for motion sickness), or gingko (which is thought to slow mental decline in Alzheimer's patients).

New evidence also shows that diabetes patients are at risk when combining American ginseng (which can lower blood sugar levels) with their normal blood-sugar-lowering prescription drugs.

Compounding the problem is the fact that most herbal remedies are labeled as food supplements, rather than as drugs, and therefore are not regulated by the Food and Drug Administration. As a result, concentrations of the active ingredients are not always made clear, making it difficult for consumers to know just how much of a given herb they are taking. In one random laboratory test of St. John's wort, four preparations of the supplement presented a variety of results. Two contained amounts acceptable by Germany's expert committee on herbal supplements, one contained essentially no active ingredient, and the last contained so much that patients would have toxic levels in their body if they took the supplement as directed. To decrease risk, experts recommend buying herbs manufactured by reputable companies.

Inform your doctor

There's a simple way to avoid these complications: Tell your doctor about any supplements you are taking. Only 70 percent of patients using herbal supplements do so, according to a study in the New England Journal of Medicine.

If doctors are aware that patients are taking herbal supplements, they may monitor symptoms more carefully. In May 1999, the American Society of Anesthesiologists recommended that, to avoid potential anesthesia and complications from excessive bleeding, patients inform their physicians of any herbal supplements they are taking and stop taking those supplements at least two to three weeks before surgery.

"Don't assume your doctor is antiherbal," suggests Melanie Johns Cupp, Pharm.D., a drug information specialist at the Drug Information Center in Morgantown, West Virginia. Communicating with your physician about the supplements you take, however harmless they seem, can help avert serious health problems.

Herbs and Drugs that Don't Mix



Negative reaction

Blood thinners such as aspirin, warfarin (Coumadin), clopidogrel (Plavix), ticlopidine (Ticlid), and dipyridamole (Persantine)

Garlic, ginger, or ginkgo biloba

Excessive bleeding

Protease inhibitors

St. John's wort

Loss of effectiveness of HIV medication

Oral contraceptives

St. John's wort

50% loss of birth control effectiveness

Antidepressants such as amitriptyline (Elavil), fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft)

St. John's wort

Fatigue, nausea, weakness, and potential confusion


St. John's wort

Problems with heart rhythm


St. John's wort

Worsening of asthma or emphysema

Cyclosporine (prescribed for patients after organ transplants)

St. John's wort

Organ rejection

Decongestants such as pseudoephedrine or stimulants such as dextroamphetamine (Dexedrine)

Ephedra (Ma Huang)

Anxiety, high blood pressure, and heart rhythm abnormalities

Sedatives such as benzodiazepines (e.g., Valium, Xanax)

Kava kava

Excessive sedation

Diabetes medications such as insulin, metformin (Glucophage), glyburide (Micronase)

American ginseng

Potential lowering of blood sugar, possibly increasing the effects of diabetes medication

Anticonvulsants such as phenytoin (Dilantin), carbamazepine (Tegretol)

St. John's wort

Potential loss of effectiveness of anticonvulsant medication

Related links:

Outside link: Mayo Clinic's page on herb-drug interactions

Outside link: Information on drug-herb and drug-nutrient interactions from